Missouri, 2020Flash Flooding and Hail in Missouri, August 9 to 11, 2020
August 9 to 11, 2020 · NWS SGF · 20 events in 10 counties and zones
Strong to severe thunderstorms developed during the afternoon and evening of the 10th as an upper level disturbance and outflow boundary from an intense derecho over Iowa interacted with a stalled front. 5 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $141,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed during the afternoon and evening of the 10th as an upper level disturbance and outflow boundary from an intense derecho over Iowa interacted with a stalled front. The strongest storms produced hail up to 2.5 inches in diameter. Strong straight line winds produced damage across the region. During the early morning hours of the 11th, another upper level disturbance generated additional storms mainly over areas along and south of Interstate 44.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 9, 2:49 PM CST, 51 minutes earlier.
Area forecast discussion, Aug 9, 2:49 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
349 PM CDT Sun Aug 9 2020
.SHORT TERM...(This evening through Monday)
Issued at 203 PM CDT Sun Aug 9 2020
Convection continues to fester this afternoon along the Highway 54
corridor from Ft. Scott, Kansas to Weaubleau, Missouri. This
activity is largely tied to the low-level jet and a remnant
outflow boundary. With the low-level jet continuing to veer into
this area, there's no reason to for this activity to stop;
although, a subtle mid-level shortwave will help gradually shift
it from west to east across the Highway 54 this evening. By
tonight, most shower or convective activity will have either
dissipated or moved off to the east. Skies will remain partly
cloudy overnight with very humid lows in the 70s.
A few forecast challenges exist for Monday:
(1) Involves an axis of showers or light convection in the
morning along and north of the Highway 54 corridor where there
could be some moisture convergence along an outflow boundary.
Confidence is rather low right now on whether such a boundary will
sag south of the I-70 corridor with convective-allowing models
(CAMs) currently offering a smorgasburg of solutions, but should
this boundary make it into central Missouri, there would be enough
instability (2000-2500 J/Kg MUCAPE) for some elevated convection.
(2) Are temperatures across our northern CWA and the potential
for a Heat Advisory. Most locations will warm into the low-to-
middle 90s by afternoon given warm 22-24 C 850-mb temperatures
anchored over the region. A few locations along and north of a
Pittsburg, KS to Lake of the Ozarks line may hit Heat Advisory
criteria (heat index values of 105 degrees), but confidence is
again low. Any sort of convective/cloud contamination that may be
around in the morning could hold temperatures down below advisory
criteria.
(3) Pre-frontal convection. A very moist and unstable boundary
layer will be in place across the Ozarks by early Monday
afternoon. This will be characterized by surface dewpoints in the
70s and 2500+ J/kg of MLCAPE. There will also be strong capping,
which will limit the overall coverage of any pre-frontal
convection tomorrow afternoon. Yet, locations east of HWY 65 stand
at least a chance of overcoming its inhibition. Should this
happen, there will be at least a couple severe thunderstorms
across the eastern Ozarks Monday afternoon, with downburst winds
and hail being the potential hazards; although flash flooding
could also be possible with PWATs around 1.75 in.
Confidence increases a little by late Monday evening as a
shortwave helps drive a weak cold front into the region.
Widespread shower and thunderstorm activity is anticipated along
this front late Monday evening into early Tuesday as it moves
from north to south across the region.
.LONG TERM...(Tuesday through Sunday)
Issued at 203 PM CDT Sun Aug 9 2020
The forecast for Tuesday is also tricky with an ongoing MCS/MCV at
least possible during the morning. Most models have the front
along or south of the I-44 corridor by Tuesday morning, with south
central Missouri and the eastern Ozarks remaining unstable enough
for additional showers and thunderstorms by afternoon or evening.
Temperatures will be a hint cooler on Tuesday afternoon, with
locations north of the front topping out in the mid-to-upper 80s,
and locations south of the front around 90 degrees.
Wednesday - Friday will feature daily chances for showers and
storms with the front meandering back northward across our CWA.
Several shortwaves will ripple across the Central Plains above
this front, helping to kick off clusters of convective activity.
There is at least some concern for flooding by the middle-to-late
parts of this week wherever multiple rounds of storms set up.
Otherwise, coverage will be scattered for the most part.
Temperatures during this stretch will be near normal with daily
highs in the upper 80s and overnight lows near 70 degrees.
By next weekend, a shortwave ridge begins to build into the
region from the west. This should shut-off the daily chances of
showers/storms and make coverage more isolated. Thus, expect for
most locations to stay dry for next weekend with near normal
temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CDT Sun Aug 9 2020
Flight conditions will largely remain VFR across the regional
terminals throughout this TAF period. Pilots flying northward
this afternoon will want to be mindful of lower BKN/SCT ceilings
associated with lingering showers and storms, mainly along and
north of Highway 54.
Otherwise, breezy conditions will persist through this afternoon
with southerly surface winds occasionally gusting to 20-25 kts at
JLN/SGF. Winds will then subside by tonight.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Albano
Hazardous weather outlook, Aug 9, 10:36 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1136 AM CDT Sun Aug 9 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101645-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1136 AM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited lightning risk.
Limited excessive heat risk.
DISCUSSION...
Scattered thunderstorms will continue across portions of eastern
Kansas and into central Missouri through this afternoon.
Occasional cloud-to-ground lightning can be expected along and
north of the Highway 54 corridor.
Heat index values as high as 105 degrees will be possible today
across extreme southeast Kansas and far western Missouri.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional storms will be possible Monday through Saturday.
Heat index values as high as 105 degrees will also be possible on
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Albano
In the hours before
Special weather statement, Aug 9, 1:43 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
243 PM CDT Sun Aug 9 2020
MOZ067-068-078-079-092030-
Cedar MO-Polk MO-Hickory MO-St. Clair MO-
243 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HICKORY...CENTRAL
CEDAR...NORTHWESTERN POLK AND SOUTHERN ST. CLAIR COUNTIES UNTIL 330
PM CDT...
At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Osceola to near El Dorado
Springs. Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Stockton Lake... El Dorado Springs...
Stockton... Humansville...
Hermitage... Weaubleau...
Wheatland... Collins...
Roscoe... Vista...
Gerster... Caplinger Mills...
Arnica... Filley...
Cedar Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Stockton Lake and Pomme de Terre Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3797 9332 3765 9369 3777 9407 3782 9407
3801 9386
TIME...MOT...LOC 1942Z 275DEG 23KT 3795 9380 3782 9398
TerrySpecial weather statement, Aug 9, 2:59 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
359 PM CDT Sun Aug 9 2020
MOZ067-092130-
St. Clair MO-
359 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
430 PM CDT...
At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deepwater to 6 miles north of Schell City.
Movement was east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Truman Lake... Osceola...
Lowry City... Monegaw Springs...
Johnson City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3821 9354 3821 9351 3820 9350 3814 9350
3799 9381 3804 9406 3816 9405 3822 9392
3821 9389 3820 9356 3822 9356
TIME...MOT...LOC 2059Z 277DEG 34KT 3821 9386 3810 9415
TerrySpecial weather statement, Aug 9, 3:11 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
411 PM CDT Sun Aug 9 2020
MOZ082-092145-
Texas MO-
411 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Houston, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Houston... Raymondville...
Bucyrus... Hazelton...
Prescott... Success...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3730 9215 3746 9221 3758 9191 3732 9180
TIME...MOT...LOC 2111Z 251DEG 12KT 3740 9209
Terry
Event by event
9 thunderstorm wind, 8 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Texas
- When
- August 9, 3:40 PM CST
- Where
- Texas County, 2.07 mi N of Houston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.360, -91.970
Numerous trees were damaged or downed in the city of Houston. A tree fell through a garage causing severe damage with several other outbuildings also suffering tree damage across town. Winds were estimated at 70mph.
Thunderstorm Wind, Texas
- When
- August 9, 3:50 PM CST
- Where
- Texas County, 0.55 mi E of Houston to 1.49 mi ESE of Houston
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.330, -91.960
The Emergency Manager reported power outages from trees and large limbs down on power lines. Winds were estimated at 60-70 mph.
Heavy Rain, Laclede
- When
- August 10, 9:30 AM CST to August 11, 9:30 AM CST
- Where
- Laclede County, 0.69 mi S of Oakland
- Reported by
- Public
- Coordinates
- 37.620, -92.400
A 24 hour public report of 7.00 inches or rain occurred.
Hail, Vernon
- When
- August 10, 4:12 PM CST
- Where
- Vernon County, 1.49 mi NNE of Bristow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.820, -94.270
Quarter sized hail was reported.
Hail, Vernon
- When
- August 10, 4:30 PM CST
- Where
- Vernon County, 2.34 mi SSE of Walker
- Measured
- 2.5 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.870, -94.230
Hail between 2 and 2.5 inches was reported via social media. Minor vehicle and roof damage was also reported.
Thunderstorm Wind, Newton
- When
- August 10, 4:38 PM CST
- Where
- Newton County, 0.88 mi SW of Seneca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.840, -94.610
Numerous large branches were reported down.
Thunderstorm Wind, Newton
- When
- August 10, 4:46 PM CST
- Where
- Newton County, Neosho
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -94.370
Power lines were reported down causing several power outages.
Hail, Dent
- When
- August 10, 5:00 PM CST
- Where
- Dent County, 0.88 mi SE of Salem
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -91.540
Penny size hail was reported.
Hail, Phelps
- When
- August 10, 5:04 PM CST
- Where
- Phelps County, 3.21 mi NNE of Dillon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.010, -91.690
Quarter sized hail and strong winds were reported.
Hail, Dent
- When
- August 10, 5:05 PM CST
- Where
- Dent County, 0.55 mi E of Salem
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -91.540
Half dollar sized hail was reported.
Hail, St. Clair
- When
- August 10, 5:07 PM CST
- Where
- St. Clair County, 5.55 mi SSW of Pape
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.900, -94.020
Hail to the size of ping pong balls was reported.
Thunderstorm Wind, Cedar
- When
- August 10, 5:28 PM CST
- Where
- Cedar County, 2.1 mi N of El Dorado Spgs to 2.58 mi WNW of Coal Hill
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.900, -94.024
The Mesonet station WKTM7 at the Wah Kon Tah Raws site reported a 53 knot gust.
Flash Flood, Dent
- When
- August 10, 5:34 PM CST to 11:15 PM CST
- Where
- Dent County, 0.55 mi E of Salem to 1.22 mi SSE of Salem
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.650, -91.540
Numerous city streets were reported flooded and impassable.
Hail, Vernon
- When
- August 10, 5:40 PM CST
- Where
- Vernon County, 0.69 mi N of Dederick
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.860, -94.130
Tennis ball sized hail was reported in a rural area of the county. A vehicle suffered hail damage.
Thunderstorm Wind, Hickory
- When
- August 10, 5:57 PM CST
- Where
- Hickory County, 1.09 mi E of Wheatland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -93.400
Multiple trees were reported down.
Thunderstorm Wind, Hickory
- When
- August 10, 5:58 PM CST
- Where
- Hickory County, 0.55 mi E of Elkton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -93.420
Several trees were reported down.
Thunderstorm Wind, Hickory
- When
- August 10, 6:11 PM CST
- Where
- Hickory County, Pittsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 37.830, -93.300
Several large trees were reported down and a flag pole was snapped at the base.
Thunderstorm Wind, Dallas
- When
- August 10, 6:30 PM CST
- Where
- Dallas County, 0.88 mi SE of Buffalo to 1.77 mi WNW of Cloverdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.640, -93.090
Multiple trees were snapped or uprooted.
Flash Flood, Dent
- When
- August 10, 6:45 PM CST to 11:15 PM CST
- Where
- Dent County, 1.78 mi ESE of Salem to 1.89 mi ESE of Salem
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.640, -91.520
Spring Creek flooded a section of Iron Mountain Road from heavy rain that fell in a two hour period.
Hail, Cedar
- When
- August 11, 3:30 PM CST
- Where
- Cedar County, 3.62 mi NNE of Filley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.820, -93.950
Penny sized hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 9 to 11, 20205 deaths · 13 events
- Hail and Damaging Winds in Minnesota, August 9 to 10, 2020$1.7 million · 2.75 in hail · 42 events
- Tornadoes and Flash Flooding in Michigan, August 9 to 10, 2020$404,000 · EF1 · 22 events
- Tornadoes and Hail in North Dakota, August 9, 2020$240,000 · EF1 · 6 events
- Tornadoes and Hail in North Dakota, August 9, 2020$50,000 · EF1 · 18 events
- Tornadoes and Hail in Minnesota, August 9, 2020EF1 · 17 events
- Tornadoes and Damaging Winds in Wisconsin, August 9, 2020EF1 · 6 events
- Tornado and Damaging Wind in Florida, August 9, 2020$20,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 9, 202058 kt wind · 10 events
- Hail and Damaging Winds in Kansas, August 9, 2020$10,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Florida, August 9, 20201.75 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917425, 917432, 917424, 917416, 917417, 917426, 917427, 917418, 917419, 917420, 917421, 917433, 917435, 917422, 917428, 917429, 917430, 917431, 917440, 917423.